Hail, Marshall
- When
- July 5, 6:30 PM CST
- Where
- Marshall County, 2.11 mi NE of Bremen
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 39.920, -96.750
On July 5, 2011 scattered thunderstorms formed across portions of central and north central Kansas. Some of these storms were severe, with hail around the size of quarters and 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On July 5, 2011 scattered thunderstorms formed across portions of central and north central Kansas. Some of these storms were severe, with hail around the size of quarters and 60 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 5, 5:41 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 641 PM CDT TUE JUL 5 2011 ...UPDATE TO AVIATION... .DISCUSSION... RECENT WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS UPPER HIGH CONTINUING TO BUILD OVER THE FOUR CORNERS AREA WITH UPPER TROF ENTER NORTHERN MINNESOTA. SEVERAL SHORTWAVES OF INTEREST WERE NOTED ALONG THE NORTHERN EDGE OF SUBTROPICAL MOISTURE FROM THE GRATE BASIN INTO THE NORTHERN PLAINS. WEAK SURFACE HIGH PRESSURE WAS OVER THE OKLAHOMA PANHANDLE WITH HIGH PRESSURE NOSING INTO THE NORTHERN HIGH PLAINS. PERSISTENT CLOUD SHIELD AND PRECIP IN NORTHERN NEBRASKA KEEPING TEMPS COOL THERE...WITH LOWER 70S DEWPOINTS AND LOWER TO MIDDLE 90S TEMPS LEADING TO AN UNSTABLE AIRMASS IN SOUTHERN NEBRASKA AND NORTHERN AND EASTERN KANSAS. HEAT INDICES HAVE TOUCHED ON 103 AT A FEW LOCATIONS. WEAK SURFACE CONVERGENCE WITH WEAK EASTERLY WINDS IN NORTHEAST KANSAS TO MAINLY WEAK SOUTHERN WINDS IN CENTRAL KANSAS COULD LEAD TO ISOLATED STORM FORMATION LATE THIS AFTERNOON AND EARLY EVENING. WEAK SHEAR BUT RATHER HIGH CAPE WOULD SUPPORT PULSE BUT LIKELY UNORGANIZED SEVERE ACTIVITY. MORE ORGANIZED STORMS ARE LIKELY TO FORM IN THE BAROCLINIC ZONE TO THE NORTH AND NORTHWEST INTO THE EVENING HOURS AND LIKELY SPREAD SOUTHEAST WITH WEAK MID LEVEL WARM AIR ADVECTION AIDING IT. IF COLD POOL FORMATION IS ROBUST ENOUGH...SEVERE STORM POSSIBILITIES COULD CONTINUE THROUGH THE NIGHT WITH UPPER LEVEL WIND FIELDS SLOWLY INCREASING AND A WINDS VEERING OVER A DEEP LAYER. THERE IS UNCERTAINTY IN WHERE ANY MESOSCALE CONVECTIVE SYSTEM WILL FORM AND TRACK GIVEN THE OVERALL WEAK WIND FIELDS AND CHANCE POPS WILL BE MAINTAINED. UPPER LEVEL FLOW WILL INCREASE A BIT AND BECOME MORE NORTHWESTERLY FOR WEDNESDAY. THIS AND ANY OVERNIGHT AND PERHAPS EARLY DAY CONVECTION SHOULD PUSH THE LOW LEVEL BAROCLINIC ZONE INTO KANSAS. AFOREMENTIONED MOUNTAIN WAVES WILL BE ON MORE OF A TRACK TO IMPACT THE AREA AS WELL WITH PRECIPITABLE WATER VALUES INCREASING TO AROUND 2 INCHES. FOCUS FOR ANY SPECIFIC AREA IS STILL UNKNOWN AT THIS TIME...BUT WILL CONTINUE CHANCE POPS. 65 MID RANGE FORECAST (THURSDAY AND FRIDAY)... A PROLONGED PERIOD OF MODERATE TO HEAVY RAIN BECOMES MORE LIKELY BY THE MIDDLE TO LATTER PART OF THE WEEK. WITH THE UPPER RIDGE TO THE WEST...NORTHWEST FLOW AT 500 MB IS EXPECTED THROUGH THE LATTER HALF OF THE WEEK. MODELS THEN PROJECT A SHORTWAVE PULSE OF ENERGY TO RIDE ALONG THE NORTHWESTERN QUADRANT OF THE UPPER RIDGE. THIS PIECE OF ENERGY WILL LIKELY MOVE THROUGH THE NORTHERN PLAINS AND INTO NORTH CENTRAL KANSAS WEDNESDAY NIGHT INTO THURSDAY MORNING. THE OVERALL SCENARIO IS STILL A LITTLE UNCLEAR AS THE FORCING ASSOCIATED WITH THE SHORTWAVE TROUGH LOOKS TO BE THE MAJOR PLAYER IN THIS EVENT. THE ATMOSPHERE WILL BE PRIMED FOR HEAVY RAINFALL GIVEN PRECIPITABLE WATER VALUES EXCEEDING 2 INCHES ACROSS MUCH OF THE AREA FOR THURSDAY. WITH THE LACK OF ANY DISCERNIBLE BOUNDARY OR STRONG LOW LEVEL JET THE INTENSITY AND DURATION OF THE EVENT WILL REMAIN IN SOME QUESTION. THE MAIN WAVE IS PROGGED TO MAKE STEADY PROGRESS THROUGH THE CWA AND AFFECT THE AREA MAINLY THROUGHOUT THURSDAY...BUT SHOULD MOVE OUT OF THE AREA BY FRIDAY MORNING. EXTENDED FORECAST (SATURDAY THROUGH TUESDAY) THE WEEKEND WILL BE CHARACTERIZED BY DRY WEATHER...BUT TEMPERATURES WILL CLIMB CONSIDERABLY THROUGH THE WEEKEND. TEMPERATURES WILL GRADUALLY CLIMB THROUGHOUT FRIDAY AS LINGERING CLOUD COVER WILL KEEP CONDITIONS FAIRLY COMFORTABLE. BY SATURDAY THE MAIN UPPER RIDGE WILL PUSH EASTWARD AND BECOME CENTERED OVER OVER OKLAHOMA. DRY SOUTHWESTERLY FLOW IN CONCERT WITH THE UPPER RIDGE WILL ALLOW TEMPERATURES ACROSS THE WESTERN ZONES TO CLIMB OVER 100 DEGREES FOR SATURDAY..SUNDAY...AND POSSIBLY INTO MONDAY. TEMPERATURES IN THE EASTERN ZONES WILL NOT CLIMB QUITE AS HIGH FOR THE WEEKEND...BUT MOISTURE CONTENT IN THE AIR WILL BE HIGHER SO CONDITIONS WILL BE MORE HUMID...AND THUS THE HEAT INDEX VALUES WILL BE HIGHER ACROSS THE EASTERN ZONES THAN THE WESTERN ZONES. EXPECT HEAT INDEX VALUES ACROSS THE ENTIRE AREA TO CLIMB OVER 100 DEGREES...WITH THE EASTERN ZONES' HEAT INDICES REACHING NEAR 105. ALTHOUGH TEMPERATURES COULD DECREASE SOMEWHAT FOR THE FIRST PART OF NEXT WEEK...EXPECT HIGHS TO REMAIN THE MID TO UPPER 90S THROUGH AT LEAST TUESDAY. JL && .AVIATION... EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS. A CLUSTER OF THUNDERSTORMS ACROSS SOUTHERN NE MAY REACH THE TAF SITES AFTER 2Z WED. OUTFLOW PUSHING AHEAD OF THESE STORM MAY CAUSE THEM TO WEAKEN OR DISSIPATE BEFORE REACHING THE TAF SITES. ADDITIONAL ELEVATED THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT BUT SHOULD PUSH SOUTHEAST OF TAF SITES BY THE MID OR LATE MORNING HOURS OF WEDNESDAY. WINDS WILL BECOME NORTHEAST 5 TO 10 KTS TONIGHT AND THROUGH WEDNESDAY. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 459 PM CDT TUE JUL 5 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-062200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 459 PM CDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 70 LATE THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS AROUND 60 MPH. STORMS MAY CONTINUE THROUGH THE NIGHT ACROSS THE ENTIRE AREA. SOME STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY AND THURSDAY. THESE THUNDERSTORMS ARE ANTICIPATED TO REMAIN BELOW SEVERE THRESHOLDS...HOWEVER PERIODS OF MODERATE TO HEAVY RAIN WITH LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE STORMS. HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES WILL BE POSSIBLE SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
A trained spotter reported 60 mph winds.
A trained spotter near Corning reported a 60 mph wind.
Outflow from a nearby thunderstorm produced 60 mph winds near Olsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333070, 333071, 333073, 333076, 333077, 333078, 333074, 333075.